Georgia, 2025

Hail in Georgia, May 29, 2025

May 29, 2025 · NWS CHS · 1 event in 1 county or zone

Several clusters of thunderstorms developed in the early afternoon hours along the sea breeze. A few of these storms became strong enough to produce strong wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Several clusters of thunderstorms developed in the early afternoon hours along the sea breeze. A few of these storms became strong enough to produce strong wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 29, 2:55 PM EST, 0 minutes earlier.

Area forecast discussion, May 29, 2:55 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
355 PM EDT Thu May 29 2025

.SYNOPSIS...
A storm complex over the Deep South will track over the area
this evening, then a cold front will sweep through late Friday.
High pressure will build in over the weekend into early next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
During the mid-afternoon, KCLX detected numerous thunderstorms
across SE GA/SC. The earlier storms were generally focused on the
sea breeze and approaching outflow boundary from the west. Since the
storms have formed numerous outflow boundaries with DCAPE ranging
from 500-1000 J/kg. Numerous to widespread thunderstorms will remain
through late this afternoon. Ongoing storm activity has used up some
of the surface based instability, however, pockets of 2500 J/kg
remain across portions of the forecast area. Given the localized
moderate instability, some storms this afternoon and evening may
produce strong to severe wind gusts and hail. A Severe Thunderstorm
Watch could be needed through this evening. In addition, storm
motions have remained below 25 mph. Given cell mergers and some
short-term training, these storms could produce localize rainfall
amounts of 2 to 3 inches, possibly higher. The heavy rainfall could
lead to roadway flooding, especially across the coastal cities of
Charleston and Savannah.

Tonight, the atmosphere should generally become worked over by
midnight. Isolated showers and storms could linger into the late
night. Low temperatures are forecast to range from the mid 60s
inland to near 70 along the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: A longwave upper trough with an embedded shortwave will
approach the southern Mid-Atlantic and Carolinas, which will
eventually push a cold front through the area Friday night. Moisture
seems to be on a downward trend the last few days, however still
expecting PWATs to increase from 1.3 inches in the morning to around
1.75 inches by late afternoon ahead of the front. Similarly, MLCAPE
values have decreased but are expected to peak around 800-900 J/kg.
Wind fields are fairly strong though with 0-6 km bulk shear of 35-45
kt. There could be some residual showers from the previous night
lingering mainly offshore or along the coast in the morning hours,
however most locations over land look rain-free with soundings
showing decent subsidence. Models depict a line of scattered showers
and thunderstorms with some organization approaching from the
northwest, sweeping through the area Friday afternoon/evening. A few
storms could become severe with damaging winds and large hail. There
are also signals that the line of storms could weaken as they march
eastward toward the coast as the orientation of the front becomes
slightly more aligned parallel to the flow. Regardless, rainfall
should come to an end by late evening. Temperatures will peak in the
mid to upper 80s before the onset of convection, becoming relatively
cool overnight; dropping into the upper 50s far inland and lower to
middle 60s elsewhere.

Saturday and Sunday: A distinctly drier air mass will move into the
area in the wake of the front Saturday. Mostly sunny skies are
expected both days in addition to dew points dipping into the 50s
during prime afternoon mixing hours. Highs post FROPA will peak in
the low to mid 80s Saturday and a degree or two warmer for Sunday.
Saturday night low temps will reach the lower to middle 60s away
from the immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A reinforcing cold front could move through late Sunday into Monday,
potentially accompanied by a potent upper shortwave sliding by to
our south. There is a small chance (less than 20%) this could bring
some showers to the area, however moisture will be limited with weak
surface high pressure still in place. Thereafter, ridging aloft will
take shape resulting in mostly dry weather and a gradual warming
trend throughout next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Prior to the 18Z TAFs, a cluster of thunderstorms was located
just inland of KCHS, drifting to the ENE. The KCHS TAF will
initialize with TS, then outflow boundary development should
push the storm activity closer to the KCHS and KJZI terminals
between 19 to 23Z, highlighted with TEMPOs. The remnant cold
pool associated with an upstream MCS will likely trigger more
storms as it arrives late this afternoon and evening. KSAV TAF
will mention TSRA with a TEMPO from 20 to 24Z. Showers and
thunderstorms will gradually decrease in coverage this evening
as outflows spread across the forecast area. Thunderstorm
probs should ramp down around midnight.

Extended Aviation Outlook: Visibility reductions possible through
Friday evening, mainly in showers and thunderstorms. Outside of
convection, gusts up to 20 kt are possible Friday and again
Saturday afternoon.

&&

.MARINE...
Tonight, the weather pattern will support southerly winds between 10
to 15 kts with some gust. Seas are forecast to range between 2 to 3
ft tonight. Special Marine Warnings may be needed across the CHS
Harbor and Atlantic waters through this evening, wind gusts around
35 kts possible with these storms.

Friday through Tuesday: SW winds will begin to increase Friday ahead
of a cold front. Gusts could reach 25 kt late afternoon and continue
into the overnight period. Small Craft Advisories could be needed
for the Charleston County nearshore waters, including the Charleston
Harbor, and the outer Georgia waters from 20-60 nm. Elevated WSW
wind gusts are possible again Saturday, but should stay below 25 kt.
Improvement should be underway Saturday night with no additional
marine concerns through the period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...BRS
LONG TERM...BRS
AVIATION...BRS/NED
MARINE...BRS/NED
Hazardous weather outlook, May 29, 2:02 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
302 PM EDT Thu May 29 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-301915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
302 PM EDT Thu May 29 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Severe Thunderstorm

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Severe Thunderstorm

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Local storm report, May 29, 1:25 PM EST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
225 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Flood            4 NNW Givhans           33.06N  80.38W
05/29/2025                   Dorchester         SC   Public

            Public reported 2.25 inches of rainfall at the 200
            block of Eagle Drive via social media. Some roads nearby
            were also reported flooded.

&&

Event Number CHS2500367

ACD
Local storm report, May 29, 1:44 PM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
244 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Lightning        Ladson                  32.99N  80.11W
05/29/2025                   Charleston         SC   Trained Spotter

            Trained spotter reported frequent cloud to ground
            lightning and heavy rains near the College Park area.

&&

Event Number CHS2500368

DAK
Local storm report, May 29, 1:46 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
246 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Tstm Wnd Dmg     4 SSW Summerville       32.97N  80.20W
05/29/2025                   Dorchester         SC   Emergency Mngr

            Emergency Manager reported a power line down on the 100
            block of Blythe Avenue off Bacons Road.

&&

Event Number CHS2500369

ACD
Special weather statement, May 29, 1:55 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
255 PM EDT Thu May 29 2025

SCZ044-050-291930-
Dorchester SC-Charleston SC-
255 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CHARLESTON AND DORCHESTER
COUNTIES UNTIL 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ravenel, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  North Charleston, West Ashley, Johns Island, Hollywood, Ravenel,
  Meggett, Delemar Crossroads, Magnolia Gardens, Rantowles and Red
  Top.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3285 8035 3286 8035 3295 8008 3274 8002
      3270 8030
TIME...MOT...LOC 1855Z 255DEG 17KT 3278 8026

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH

BSH
Special weather statement, May 29, 2:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
309 PM EDT Thu May 29 2025

GAZ088-101-SCZ040-042-291945-
Effingham GA-Screven GA-Allendale SC-Hampton SC-
309 PM EDT Thu May 29 2025

...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM...SCREVEN...ALLENDALE
AND HAMPTON COUNTIES UNTIL 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shirley, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Lake Warren State Park, Estill, Gifford, Furman, Scotia, Luray,
  Lena, Shirley, Garnett and De Loach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3256 8132 3254 8135 3267 8149 3291 8120
      3274 8103
TIME...MOT...LOC 1909Z 232DEG 19KT 3265 8135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

BSH
Local storm report, May 29, 2:13 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
313 PM EDT Thu May 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Hail             5 SW Pritchardville     32.20N  81.03W
05/29/2025  M0.75 inch       Jasper             SC   Fire Dept/Rescue

            Fire Dept personnel reported dime size hail at Levy
            Fire Station.

&&

Event Number CHS2500370

DAK

The radar

The Charleston,SC radar (KCLX), 56 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Effingham

When
May 29, 2:55 PM EST to 2:59 PM EST
Where
Effingham County, 4.27 mi NE of Faulkville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.200, -81.287

Local broadcast media relayed a video via social media of penny sized hail along Highway 30 near Kolic Helmey Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263833.